There are approximately 90,000 Ontarians with epilepsy, and around 6,500 will develop epilepsy each year. In 2014, The Epilepsy Implementation Task Force (EITF), supported by Critical Care Services Ontario, began releasing a series of evidence-based recommendations to standardize epilepsy care and improve access to treatment.
A diagnosis of epilepsy is based on a combination of the description of the event, associated symptoms and ancillary information. A detailed history should be taken from the patient and an eyewitness if possible. A careful history and neurologic examination may allow a diagnosis without extensive further evaluation.
Conditions such as syncope, migraine, drug reaction or intoxication or mental disorders may confound diagnosis. If a clear diagnosis cannot be established, consider a referral to an appropriate specialist. If psychogenic seizures are suspected, suitable referral should be made to psychological or psychiatric services for further investigation and treatment.
Brain imaging and electroencephalography (EEG) should be considered as part of the neurodiagnostic evaluation of patients presenting with an apparent unprovoked first seizure.
AED treatment should aim to provide the best quality of life with seizure freedom and the fewest adverse effects. The shared decision to initiate AED treatment should be based on the type of seizures/epilepsy, risk of seizure recurrence, adverse effects of treatment, cost and duration of treatment, and goals of treatment. Patients should be treated with a single AED when possible.
Ensuring patients are knowledgeable about their condition can help to alleviate stigma and negative attitudes about epilepsy and provide additional support for co-existing conditions. Patients should be given contact information for their local Community Epilepsy Agency. A list of agencies can be found by calling 1-866-EPILEPSY or visiting http://epilepsyontario.org/agency.
- After the first unprovoked epileptic seizure, patients should be referred for an EEG, and if necessary a brain MRI. Patients with abnormalities on MRI should be referred to a neurologist. Availability, geographic proximity, and wait times should be considered when choosing the appropriate specialist.
- Once you have established a diagnosis of epilepsy, you may initiate AED treatment if you are comfortable doing so. Otherwise, your patient should be referred to a specialist.
- All patients who are not seizure-free after an adequate trial of the first AED should be referred to a neurologist. If the first AED is withdrawn due to side effects, not appropriate for the type of seizures or not taken at the proper dose, the threshold for an adequate trial may not have been reached.
- Adults with focal seizures: Carbamazepine (CBZ), Phenytoin (PHT), Topiramate (TPR), Oxcarbazepine (OXC), Levetiracetam (LVR), Lamotrigine (LTG) and Valproic Acid (VPA). Other options include Phenobarbital (PB) and Primidone (PRM). In elderly adults Gabapentin (GP), LTG and Clobazam (CLB) may be considered.
- Adults with generalized convulsive seizures: VPA, LVR, TPR, LTG, PB, CBZ, OXC. CBZ, PHT and OXC should be used carefully in epilepsy syndromes in which myoclonic or absence seizure can occur, as they may worsen them. LTG may exacerbate myoclonus.
- Children with focal seizures: OXC, CBZ, VPA, CLB, PB.
- Children with generalized tonic clonic seizures: VPA, TPR, CLB, CBZ, LTG, LVR and PB. CBZ and PHT may precipitate or aggravate generalised tonic clonic seizures.
- Children with absence seizures: Ethosuximide (ESX), VPA and possibly LTG
- Benign Epilepsy of childhood with centrotemporal spikes: VPA and CBZ. Other options include OXC and LVR.
- Juvenile Myoclonic Epilepsy: VPA, LVR, TPR.
- Infantile spasms: Vigabatrin (VGB), Steroids (Oral predisolone/injection ACTH).
- Absence seizures: CBZ, OSC, PHT and GP (avoid)
- Myoclonic seizures/Juvenile Myoclonic Epilepsy: CBZ, OXC and PHT (avoid).
- Children less than 1 year of age: VPA (avoid)
- Children 1-2 years: VPA (use with caution due to hepatotoxicity). This risk is high in combination with PB.
- Women of child-bearing age: VPA (avoid due to teratogenicity)
- Severe allergic reactions including Stevens Johnson Syndrome and toxic epidermalnecrolysis are possible with the use of CBZ in certain ethnicities like Asians, especially Han Chinese.